Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 210, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 1998, 5:51 PM CDT for Ellis County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 23, 1998, 5:51 PM CDT (22:51 UTC)
- Expired
- Jun 23, 1998, 6:40 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ellis County, KS
The radar
The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 5:55 PM CDT | Hail 0.75 | Ellis, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -464 J/kg
- Mixed-layer LCL
- 1831 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
227 WUUS1 KDDC 232251 RRA SVRDDC KSC051-232340- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 551 PM CDT TUE JUN 23 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWEST ELLIS COUNTY IN CENTRAL KANSAS * UNTIL 640 PM CDT * AT 549 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF ELLIS MOVING NORTH AT 45 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHWEST ELLIS COUNTY IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. LEE/CICCONE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:50 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 23, 2:50 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 250 PM CDT TUE JUN 23 1998 ...FORECAST CHALLENGE IS HIGH TEMPS AND CHANCE POPS TNGT... WILL USE ETA MODEL AS IT APPEARS BEST IN ITS PLACEMENT OF THERMAL FIELDS. SOME TSTMS MAY FORM ALONG AND EAST OF DRY LINE AS STG H5 WAVE MOVS ACROSS ERN PART OF CWA THIS EVE. BEST AREA WOULD BE P28 IF THEY CAN BREAK THE CAP OTHERWISE FCST H7 TEMPS OF 16C ELSEWHERE TO HOLD CNVTN AND WILL GO WITH DRY FCST TNGT AND 20 POP EAST. GUID AND PVS SHIFT TEMPS LOOK GOOD TNGT. WED AGAIN STG H7 THERMAL CAP FCST WITH TEMPS FROM 14 TO 16C SO EVEN WITH SOME MINOR SHRTWV MOVG ACROSS CAP SHLD HOLD. ALSO MAIN THETA-E AXIS SHIFTS EAST. CHALLENGE IS HOW WARM CAN WE GET WITH H8 TEMPS FROM 32 TO 35C. WILL GO WITH ABOUT A CAT ABOVE FWC GUID WHICH IS MORE IN LINE WITH ETA. ALSO ANOTHER WINDY DAY EAST OF TROF AXIS. ON WED NIGHT ERN CWA MAY BUBBLE UP A TSTM AGAIN IN THETA-E AXIS AND WILL CARRY A 20 POP. OTHERWISE OVNGT LOWS FROM 68 TO 72. FOR THURSDAY THE HEAT CONT WITH FCST H8 TEMPS FROM 33 TO 35C AND H7 TEMPS FROM 17 TO 19C. THIS CAP SHLD BE VERY HARD TO BREAK SO WILL GO DRY AND HOT. SFC TEMPS PROJECTED FROM ETA TO BE 102 TO 106 ACROSS THE AREA WHICH IS AGAIN ABOVE GUID OVER A CATEGORY. .DDC...NONE PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE TOPZFPDDC. DDC 067/101 068/103 073 000 GCK 064/101 067/102 072 001 EHA 065/105 067/106 068 002 LBL 066/104 067/104 069 001 HYS 065/100 068/103 071 111 P28 074/103 073/104 076 212 KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:21 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 49 min |
| Jun 22, 8:03 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 32 min |
| Jun 22, 8:08 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 32 min |
| Jun 22, 8:10 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 35 min |
| Jun 22, 8:20 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 45 min |
| Jun 22, 8:44 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
| Jun 22, 8:54 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 31 min |
| Jun 22, 9:00 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 50 min |
| Jun 22, 9:13 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 47 min |
| Jun 22, 9:19 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 46 min |
| Jun 22, 9:26 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 49 min |
| Jun 22, 9:38 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 47 min |
| Jun 22, 9:48 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 32 min |
| Jun 22, 10:07 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 33 min |
| Jun 22, 10:26 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 34 min |
| Jun 22, 10:30 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 35 min |
| Jun 22, 10:42 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 33 min |
| Jun 23, 5:41 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.